The physician orders routine blood tests for your 31-year-old patient, Tessa Wilkins. As you prepare the venipuncture site, she says, “I feel so lightheaded…I think I need to lie down.” While helping her to an examining table, you see that she looks pale and clammy. Obtaining her vital signs, you find her pulse slow and weak and her blood pressure low.
After lying down for about 10 minutes, Tessa sits up and says she feels much better. You note that her vital signs are back to normal.
A syncopal episode can last from seconds to minutes. Although benign, in some patients it may signal a potentially fatal condition.
Causes of syncope
Syncope can result from various cardiac or noncardiac conditions. In many cases, though, the cause remains unknown.
In about 10% to 30% of cases, syncope results from a serious cardiac condition, such as ventricular tachycardia or acute myocardial infarction. It can lead to sudden death if the cause goes untreated. Cardiac causes fall into two main categories—structural (mechanical) and electrical.
Noncardiac causes of syncope fall into three main categories—neurocardiogenic (vasovagal), neurologic, and metabolic. Approximately 36% to 62% of syncopal episodes are neurocardiogenic. Common triggers include pain, emotional stress, fear, and injury.
If you’re present when a patient experiences syncope, your first priority is to ensure the ABCs (airway, breathing, and circulation). Have her lie down; then connect her to a heart monitor and obtain vital signs. As needed and ordered, administer oxygen, establish I.V. access, and assist with emergency cardioversion or defibrillation. Once the episode ends, the patient should be evaluated to determine the underlying cause and rule out life-threatening conditions.
All patients with new-onset syncope should be placed on a telemetry monitor until the cause is found.
Obtain a thorough history. Find out if the patient has had previous syncopal episodes. Ask about a family history of heart disease, sudden cardiac death, or neurologic disease. Usually, structural cardiac causes of syncope can be uncovered by a careful history, physical examination, and diagnostic workup.
Inquire about the circumstances surrounding the episode, including warning signs. Cardiac-related syncope commonly follows palpitations, exertion, weakness, dizziness, or other tachyarrhythmia symptoms. If the episode wasn’t witnessed, try to verify that it occurred by ruling out similar phenomena, such as vertigo, dizziness, a “drop attack,” and seizure.
Obtain the patient’s vital signs and perform a complete head-to-toe assessment, including a neurologic and cardiac evaluation with electrocardiogram (ECG). When taking vital signs, measure blood pressure in both arms and check for orthostatic hypotension. Stay alert for heart rate, rhythm, or blood pressure abnormalities. Also note other symptoms, such as dyspnea, pain, palpitations, and swelling. Gauge the patient’s fluid volume status, check the ECG for rhythm disturbances, and auscultate the heart for bruits, murmurs, and gallops. A questionable ECG should be interpreted by a cardiologist. For a suspected cardiac cause, the physician may order such studies as echocardiography, exercise stress testing, signal-averaged ECG, or continuous-loop ECG event recording.
During the neurologic assessment, use the Glasgow Coma Scale to check for deficits. Evaluate the patient’s gait and check for tremors, cognitive and visual abnormalities, speech changes, and alterations from baseline sensation and motor strength.
In younger and middle-aged adults, history and physical assessment findings typically suggest orthostatic hypotension or vasovagal syncope. To diagnose these noncardiac causes, the physician may order a tilt table test, in which the patient is strapped to a table while her blood pressure and heart rate are monitored. Then the table is tilted, placing the patient’s body at an angle. The test is considered positive if blood pressure drops and such symptoms as sweating, lightheadedness, and nausea occur.
Syncope can be challenging to manage. Treatment aims to correct the underlying condition and keep the patient safe.
For a suspected cardiac cause, options may include drug therapy, implantable defibrillator insertion (for a heart rhythm problem), surgery (if the cause is structural), or electrophysiology studies (EP) with possible ablation (to aid diagnosis of tachyarrhythmias or cardiac conduction problems). In EP studies, an electrode catheter is placed on areas of the heart that produce electrical stimuli, recording the origins of abnormal electrical impulses.
In syncope resulting from a vasovagal or vasodepressor neurocardiogenic condition, the patient may be prescribed a beta blocker, such as propranolol. These drugs help prevent neurocardiogenic syncope through beta-adrenergic stimulation and cardiac hypercontractility. Some studies show that beta blockers play a role in treating vasovagal syncope by blocking the afferent stimulus in the vasovagal reflex.
If your patient experienced a recent syncopal episode or has a history of such episodes, provide instruction about the cause, treatment, and medications (if prescribed). After an episode of noncardiac syncope, teach her about the importance of recognizing warning signs, such as light-headedness, pallor, and nausea. Tell her to lie down at the first sign of dizziness to help prevent loss of consciousness. In vasovagal syncope, advise her to elevate her legs to boost blood flow to the brain.
By understanding syncope’s causes and management, you can help determine whether the episode is benign or potentially serious. For most patients experiencing a fainting spell, your syncope savvy will allow you to provide reassurance that the incident is harmless.
Hauer K. Discovering the cause of syncope. Postgrad Med. Jan 2003;113(1). www.postgradmed.com/issues/2003/01_03/hauer.htm. Accessed October 17, 2007.
Carol Wesley, MSN/MHA, RN, CCRN, CNA,BC, is Nursing Director of the Cardiothoracic and Cardiology Units at Suburban Hospital in Bethesda, Md.